I have been receiving Botox injections for my migraines for over a year now. I have noticed and informed my doctor that it was a miracle for the first 6 months and then it began no lasting as long. This time the injections seemed to not of done anything and I am back to my daily migraines and missing work and being anti-social. Can your body build up an immunity to the Botox so that it becomes no longer effective? I have tried to ask this of my doctor, but you can never get past the nurse until appointment time and they always give un-educated answers.
Thank you for your time. Sincerely, Trish.
Yes, you can build a tolerance to any preventive, including Botox. The term for this is tachyphylaxis. It seems to occur less with Botox, but it does happen. Something that more commonly occurs is that there will be one injection cycle where it seems not to work as well, but then seems to work fine again the next injection cycle.
John Claude Krusz and Teri Robert
If you need help finding a Migraine and headache specialist,
visit our listing of Patient Recommended Specialists.
About Ask the Clinician:
Dr. Krusz is a recognized expert in the fields of headache and Migraine treatment and pain treatment. Each week, he and Lead Expert Teri Robert, team up to answer your questions about headaches and Migraines. You can read more about Dr. Krusz or more about Teri Robert.
If you have a question, please click HERE. Accepted questions will be answered by publishing the answers here. Due to the number of questions submitted, no questions will be answered privately, and questions will be accepted only when submitted via THIS FORM. Please do not submit questions via email, private message, or SharePost comments. Thank you.
Please note: We cannot handle emergencies or diagnose via the Internet. Please do not ask us to diagnose; see your physician for diagnosis.
We hope you find this general medical and health information useful, but this Q & A is meant to support not replace the professional medical advice you receive from your doctor. For all personal medical and health matters, including decisions about diagnoses, medications and other treatment options, you should always consult your doctor. See full Disclaimer.
Published On: July 09, 2012